New York, 2016

Drought in New York, September 1 to 30, 2016

September 1 to 30, 2016 · NWS BGM · 10 events in 10 counties and zones

Drought worsened over parts of the Finger Lakes region and Central Southern Tier of New York during September. September rainfall amounts were again considerably below the average long term monthly trends.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Drought worsened over parts of the Finger Lakes region and Central Southern Tier of New York during September. September rainfall amounts were again considerably below the average long term monthly trends. According to the U.S. Drought Monitor, drought conditions continued to deteriorate, and more of the region was classified in extreme drought. Agricultural interests reported significant stress to non-irrigated crops, with many areas reporting expected losses to corn, soybean and hay yields. More communities began to place voluntary and mandatory water restrictions on their residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 31, 6:39 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 31, 6:39 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
739 PM EDT WED AUG 31 2016

.SYNOPSIS...
Scattered showers with a chance of a thunderstorm will be possible
this evening as a cold front cuts across New York and
Pennsylvania. Cooler and drier weather will move into the region
from Thursday into Saturday as a large area of Canadian high
pressure builds across the Northeast.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Updated at 545 pm...
Cold front is currently located across Lake Ontario extending
southwestward across southern Ontario. Scattered showers and even
a thunderstorm are located along the front with thunder reported
on the last ob at BUF. Meanwhile a band of light showers and
isolated thunderstorms is moving southeast across northern Pa.
Mainly dry weather prevails across central NY between these two
systems.

Expect scattered showers with isolated thunder to persist along
the cold front for the next few hours as it tracks southeast to
the Finger Lakes area by mid-to-late evening. Meanwhile light
showers over northern Pa will continue to track east. Pops this
evening will generally range from 20 to 40 percent with lowest
values over the southern tier of NY into the Catskills which seem
to be between the two areas of showers. Have lowered pops slightly
over the next few hours to account for these trends... otherwise
the current forecast looks to be in good shape. Previous
discussion is below.

Showers embedded within forcing due to right entrance region of
upper jet laying across the area, coupled with weak and broad mid-
level DPVA will continue to weaken and move south across NEPA
through early evening. Likely PoPs for showers will trend downward
into early evening. Meanwhile...surface cold front across lower
Ontario will cross the region tonight. Convective re-development
north of Lake Ontario is likely this afternoon/early evening, but
will be encountering more stable air as it moves into NY. Models
attempt to re-introduce showers/possible thunder into the area in
the 21Z-06Z time frame...but activity likely to be pretty sparse
and transient with little organization. Will bump up PoPs again up
north for a few hours late today and evening...but overall trend
tonight will be to become drier.

Cloudy skies initially may dissipate some to thinner mid-high
clouds this evening, however post-frontal clouds in still moist,
cold advection airmass will likely form late night/early morning
stratocu.

Temps slowly fall this evening with a late night minimum in the
lower 60s.

High pressure builds in through Thursday night with a refreshing
change to temperatures and humidity levels. Daytime highs Thursday
to be solidly in the low-mid70s on northwest winds. It will feel
somewhat Fall-like. Details of the forecast will be a bit tricky,
trying to get the cloud cover correct in the cold advective flow
across Lake Ontario with a sharp upper trof axis moving through.
Morning stratocu likely to struggle to break up by noon, however,
subsidence, overall drying in the atmosphere and early September
sun should still be enough to get us to a partly sunny afternoon.

Wind flow in the boundary layer becomes northeasterly on Thursday
night helping to clear skies. With a drier airmass in place, look
for temps easily dropping into the 50s by Friday morning.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Uncertainty increases during this period as tropical Storm Hermine
moves off the east coast. High pressure will be located over the
Great Lakes and northeast Friday and Friday night. The result will
be lots of sunshine Friday with high temperatures generally in
the 70s. Friday night will be clear and cool then clouds will
spread north toward the area on Saturday from Hermine moving
northeast off the east coast. The uncertainty is related to the
track of Hermine. Previous model runs were keeping the storm well
offshore with high pressure ridging down the east coast allowing
for a cool dry weekend. However there has been a major shift in
the 12z run of the operational models with just about all of
these models (NAM/GFS/ECMWF/Canadian) indicating a farther
westward track keeping the storm near or just off the east coast
as it tracks north toward Long Island. A shift like this indicates
that there is lots of uncertainty in the forecast and later runs
could go back to the east, however there is enough uncertainty to
introduce a chance of showers for the eastern half of our forecast
area starting late Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The forecast for the period from Saturday night through at least
Monday is very uncertain at this point depending on details
regarding the track of Hermine. Possibilities range from a track
well offshore, which was being advertised by most of the
operational guidance up until the 12z run, to a track much closer
to the coast. Some models indicate that the storm may track close
to the coast but could stall before coming far enough north to
bring rain to northern Pa and central NY. With this much
uncertainty all we can do at this point is to introduce some chc
pops to the forecast starting late Saturday and going through
Monday with the best chances over our southeastern counties from
the Poconos to the Catskills. Regardless of the track of Hermine
a ridge of high pressure should build over the area by the middle
of next week bringing a return to warm dry weather.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
730 PM Update...

VFR this evening. Passing light showers will affect AVP with
isolated showers and maybe a thunderstorm in NY until 04z. Cold
front through SYR/RME now but some showers behind it near ROC.
Front to continue south this evening into early morning.

Behind the front ceilings should fall to MVFR and maybe vsbys all
but SYR around 08z. Could be at fuel alternates ELM/BGM/ITH.
Ceilings lift to VFR and scatter 13 to 16z.

Winds SW around 5 knots ahead of front and w to nw at 5 behind. NW
7 to 10 knots Thursday.

OUTLOOK...
Thursday night to Saturday...VFR. Localized fog possible vicinity
KELM.

Sunday thru Monday...Low confidence forecast due to chance
of tropical system entering vicinity of coastal Mid- Atlantic. VFR
most likely...but MVFR/rain potential increasing.

Tuesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...JAB/MSE
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...TAC
Hazardous weather outlook, Aug 31, 1:52 PM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
252 PM EDT WED AUG 31 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
252 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 9:03 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1003 PM EDT WED AUG 31 2016

NYZ017-018-025-044-010300-
ONONDAGA NY-CORTLAND NY-TOMPKINS NY-SOUTHERN CAYUGA NY-
1003 PM EDT WED AUG 31 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CORTLAND...CAYUGA...
NORTHEASTERN TOMPKINS AND SOUTHWESTERN ONONDAGA COUNTIES  ...

AT 1001 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OWASCO...OR 8 MILES SOUTHEAST OF AUBURN...MOVING SOUTHEAST AT 25
MPH.

STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CASOWASCO AROUND 1005 PM EDT.
  NILES AROUND 1010 PM EDT.
  CASCADE AROUND 1015 PM EDT.
  MORAVIA AND KELLOGGSVILLE AROUND 1020 PM EDT.
  MONTVILLE AROUND 1025 PM EDT.
  LOCKE AND SEMPRONIUS AROUND 1030 PM EDT.
  SCOTT AROUND 1035 PM EDT.
  GROTON AROUND 1040 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

IF ON OR NEAR OWASCO LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4281 7665 4294 7648 4262 7594 4242 7618
TIME...MOT...LOC 0201Z 312DEG 20KT 4283 7650

TAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Broome

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Broome forecast zone
Reported by
Other Federal Agency
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

Drought ranged from just general dryness over the eastern part of the county to nearly severe drought across the western third.

Drought, Chemung

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Chemung forecast zone
Reported by
Other Federal Agency
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

Severe drought conditions continued this month across the entire county.

Drought, Cortland

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Cortland forecast zone
Reported by
Other Federal Agency
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Drought conditions ranged from generally dry over the eastern quarter of the county to moderate drought in the west.

Drought, Onondaga

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Onondaga forecast zone
Reported by
Other Federal Agency
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Drought conditions ranged from generally dry over the eastern quarter of the county to moderate drought in the west.

Drought, Schuyler

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Schuyler forecast zone
Reported by
Other Federal Agency
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

Extreme drought conditions existed in this county for the entire month of September.

Drought, Southern Cayuga

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Southern Cayuga forecast zone
Reported by
Other Federal Agency
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Extreme drought conditions existed in this county for the entire month of September.

Drought, Steuben

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Steuben forecast zone
Reported by
Other Federal Agency
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Drought conditions ranged from moderate drought over the far southeastern portion of the county to extreme drought across the northern 1/4.

Drought, Tioga

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Tioga forecast zone
Reported by
Other Federal Agency
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

Drought conditions ranged from moderate drought over the far southeastern portion of the county to extreme drought across the northwest.

Drought, Tompkins

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Tompkins forecast zone
Reported by
Other Federal Agency
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

Extreme drought was reported over the entire county during September.

Drought, Yates

When
September 1, 12:00 AM EST to September 30, 12:00 AM EST
Where
Yates forecast zone
Reported by
Other Federal Agency
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Extreme drought was reported over the entire county during September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657254, 657255, 657256, 657257, 657258, 657259, 657260, 657261, 657262, 657263.